Alert archive / Michigan / Winter Storm Warnings in 2014

Winter Storm Warning 3, NWS Gaylord, MI

February 21, 20144 counties in Michigan

NWS Gaylord, MI issued this winter storm warning at Feb 21, 2014, 10:00 PM EST for 4 counties in Michigan. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 2014, 10:00 PM EST (03:00 UTC)
Expired
Feb 22, 2014, 3:19 AM EST
In force
5 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Cheboygan County, MI, Emmet County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 41 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 10:58 PM ESTSNOW 4.7Ellsworth, MI3 INCHES OF SNOW FELL SINCE 7 PM. SNOW DURATION 12 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2014-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2014-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WWUS43 KAPX 220300
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1000 PM EST FRI FEB 21 2014

MIZ016-017-019-021-022-220900-
/O.UPG.KAPX.WW.Y.0014.000000T0000Z-140222T0900Z/
/O.NEW.KAPX.WS.W.0003.140222T0300Z-140222T0900Z/
EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
MANCELONA...GAYLORD
1000 PM EST FRI FEB 21 2014

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 4 AM EST SATURDAY. THE WINTER WEATHER ADVISORY IS NO LONGER
IN EFFECT.

HAZARDOUS WEATHER...

 * SNOW...LOCALLY HEAVY...WILL CONTINUE ACROSS FAR NORTHERN LOWER
   MICHIGAN TONIGHT. SNOW SHOWER INTENSITY WILL DIMINISH LATE
   OVERNIGHT.

 * TOTAL STORM ACCUMULATIONS OF 4 TO 10 INCHES WILL OCCUR. THE
   HIGHEST AMOUNTS WILL BE IN A RELATIVELY SMALL AREA NEAR INDIAN
   RIVER...VANDERBILT...AND WALLOON LAKE. 

 * SOUTHWEST WINDS OF 15 TO 25 MPH WILL BE COMMON...WITH GUSTS 
   OF AROUND 35 MPH. STRONGEST WINDS WILL OCCUR ALONG THE LAKE 
   MICHIGAN SHORELINE. 

 * SUBSTANTIAL BLOWING AND DRIFTING SNOW WILL OCCUR ACROSS 
   NORTHWEST LOWER MICHIGAN...ESPECIALLY ALONG THE LAKE MICHIGAN 
   SHORELINE. VISIBILITIES MAY BE REDUCED TO LESS THAN ONE 
   QUARTER MILE AT TIMES...WITH LOCALIZED WHITEOUT CONDITIONS 
   POSSIBLE. 

IMPACTS...

 * TRAVEL WILL BE VERY HAZARDOUS TONIGHT DUE TO BLOWING AND
   DRIFTING SNOW AND LOW VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
   EXPECTED OR OCCURRING. GUSTY WINDS ARE ALSO OCCURRING. THIS
   WILL RESULT IN DIFFICULT TRAVEL CONDITIONS.

 * CONTACT US ONLINE VIA FACEBOOK AND TWITTER WITH SNOW REPORTS. 

&&

$$

MIZ015-220900-
/O.CON.KAPX.WW.Y.0014.000000T0000Z-140222T0900Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
1000 PM EST FRI FEB 21 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY. 

HAZARDOUS WEATHER...

 * SNOW SHOWERS...LOCALLY HEAVY...WILL CONTINUE ACROSS THE 
   STRAITS REGION TONIGHT. SNOW SHOWER INTENSITY WILL DIMINISH 
   OVERNIGHT. 

 * TOTAL NIGHTTIME ACCUMULATIONS OF 1 TO 3 INCHES WILL OCCUR... 
   ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW. 

 * SOUTHWEST WINDS OF 15 TO 25 MPH WILL BE COMMON...WITH GUSTS 
   OF AROUND 35 MPH. STRONGEST WINDS WILL BE FELT NEAR IN THE 
   STRAITS OF MACKINAC AND ALONG US 2. 

 * SUBSTANTIAL BLOWING AND DRIFTING SNOW WILL OCCUR...ESPECIALLY 
   NEAR LAKE MICHIGAN ALONG US 2. VISIBILITIES MAY BE REDUCED TO 
   LESS THAN ONE QUARTER MILE AT TIMES...WITH LOCALIZED WHITEOUT 
   CONDITIONS POSSIBLE. 

IMPACTS...

 * TRAVEL WILL BE HAZARDOUS TONIGHT DUE TO BLOWING AND DRIFTING 
   SNOW AND LOW VISIBILITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING THAT WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * CONTACT US ONLINE VIA FACEBOOK AND TWITTER WITH SNOW REPORTS.

&&

$$

MIZ018-020-023-220900-
/O.CON.KAPX.WW.Y.0014.000000T0000Z-140222T0900Z/
PRESQUE ISLE-LEELANAU-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...NORTHPORT...ATLANTA
1000 PM EST FRI FEB 21 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY. 

HAZARDOUS WEATHER...

 * SNOW SHOWERS...LOCALLY HEAVY...WILL CONTINUE ACROSS THE AREA 
   TONIGHT. SNOW SHOWER INTENSITY WILL DIMINISH OVERNIGHT. 

 * TOTAL NIGHTTIME SNOW ACCUMULATIONS OF 2 TO 4 INCHES WILL
   OCCUR.

 * SOUTHWEST WINDS OF 15 TO 25 MPH WILL BE COMMON...WITH GUSTS OF
   AROUND 35 MPH. 

 * SUBSTANTIAL BLOWING AND DRIFTING SNOW WILL OCCUR ACROSS
   NORTHWEST LOWER MICHIGAN. VISIBILITIES MAY BE REDUCED TO LESS
   THAN ONE QUARTER MILE AT TIMES...WITH LOCALIZED WHITEOUT
   CONDITIONS POSSIBLE.

IMPACTS...

 * TRAVEL WILL BE HAZARDOUS TONIGHT DUE TO BLOWING AND DRIFTING 
   SNOW AND LOW VISIBILITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING THAT WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * CONTACT US ONLINE VIA FACEBOOK AND TWITTER WITH SNOW REPORTS.

&&

$$
1 follow-up statement
809 
WWUS43 KAPX 220819
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
319 AM EST SAT FEB 22 2014

MIZ016-017-019-021-022-221630-
/O.CAN.KAPX.WS.W.0003.000000T0000Z-140222T0900Z/
/O.EXB.KAPX.WW.Y.0014.000000T0000Z-140222T2200Z/
EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
MANCELONA...GAYLORD
319 AM EST SAT FEB 22 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 5 PM EST THIS AFTERNOON. THE WINTER STORM WARNING HAS BEEN
CANCELLED.

HAZARDOUS WEATHER...

 * SNOW SHOWERS WILL CONTINUE ACROSS THE AREA TODAY.

 * TOTAL DAYTIME SNOW ACCUMULATIONS OF 1 TO LOCALLY 3 INCHES WILL
   OCCUR...ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW.

 * SOUTHWEST WINDS OF 15 TO 25 MPH WILL BE COMMON...WITH GUSTS 
   OF AROUND 35 MPH. 

 * SUBSTANTIAL BLOWING AND DRIFTING SNOW WILL CONTINUE TO OCCUR
   ACROSS NORTHWEST LOWER MICHIGAN. VISIBILITIES MAY BE REDUCED TO
   LESS THAN ONE QUARTER MILE AT TIMES...WITH LOCALIZED WHITEOUT
   CONDITIONS POSSIBLE.

IMPACTS...

 * TRAVEL WILL BE HAZARDOUS TODAY DUE TO BLOWING AND DRIFTING
   SNOW AND LOW VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING THAT WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS A COMBINATION OF SNOW... 
   SLEET...OR ICE IS EXPECTED OR OCCURRING. THIS WILL RESULT IN 
   SLICK TRAVEL CONDITIONS. 

 * CONTACT US ONLINE VIA FACEBOOK AND TWITTER WITH SNOW REPORTS. 

&&

$$

MIZ015-221630-
/O.EXT.KAPX.WW.Y.0014.000000T0000Z-140222T2200Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
319 AM EST SAT FEB 22 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

HAZARDOUS WEATHER...

 * SNOW SHOWERS WILL CONTINUE ACROSS THE STRAITS REGION TODAY.

 * TOTAL DAYTIME ACCUMULATIONS OF 1 TO LOCALLY 3 INCHES WILL
   OCCUR...ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW.

 * SOUTHWEST WINDS OF 15 TO 25 MPH WILL BE COMMON...WITH GUSTS OF
   AROUND 35 MPH. STRONGEST WINDS WILL BE FELT NEAR IN THE STRAITS
   OF MACKINAC AND ALONG US-2.

 * SUBSTANTIAL BLOWING AND DRIFTING SNOW WILL OCCUR...ESPECIALLY 
   NEAR LAKE MICHIGAN ALONG US 2. VISIBILITIES MAY BE REDUCED TO 
   LESS THAN ONE QUARTER MILE AT TIMES...WITH LOCALIZED WHITEOUT 
   CONDITIONS POSSIBLE. 

IMPACTS...

 * TRAVEL WILL BE HAZARDOUS TODAY DUE TO BLOWING AND DRIFTING SNOW
   AND LOW VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING THAT WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * CONTACT US ONLINE VIA FACEBOOK AND TWITTER WITH SNOW REPORTS.

&&

$$

MIZ018-020-023-221630-
/O.EXT.KAPX.WW.Y.0014.000000T0000Z-140222T2200Z/
PRESQUE ISLE-LEELANAU-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...NORTHPORT...ATLANTA
319 AM EST SAT FEB 22 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

HAZARDOUS WEATHER...

 * SNOW SHOWERS WILL CONTINUE ACROSS THE AREA TODAY...ALONG WITH
   AREAS OF BLOWING AND DRIFTING SNOW.

 * TOTAL DAYTIME SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL OCCUR.

 * SOUTHWEST WINDS OF 15 TO 25 MPH WILL BE COMMON...WITH GUSTS 
   OF AROUND 35 MPH. 

 * SUBSTANTIAL BLOWING AND DRIFTING SNOW WILL OCCUR ACROSS 
   NORTHWEST LOWER MICHIGAN. VISIBILITIES MAY BE REDUCED TO LESS 
   THAN ONE QUARTER MILE AT TIMES...WITH LOCALIZED WHITEOUT 
   CONDITIONS POSSIBLE. 

IMPACTS...

 * TRAVEL WILL BE HAZARDOUS TODAY DUE TO BLOWING AND DRIFTING 
   SNOW AND LOW VISIBILITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS SNOW IS OCCURRING THAT WILL 
   RESULT IN SLICK TRAVEL CONDITIONS. 

 * CONTACT US ONLINE VIA FACEBOOK AND TWITTER WITH SNOW REPORTS.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Feb 21, 9:47 PM EST, 13 minutes earlier.

Area forecast discussion, Feb 21, 9:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
947 PM EST FRI FEB 21 2014

.SYNOPSIS...
ISSUED AT 412 PM EST FRI FEB 21 2014

THE PLAINS STORM SYSTEM WHICH MOVED INTO THE WESTERN GREAT LAKES
EARLY FRIDAY...WILL SLOWLY LIFT NORTH INTO HUDSON BAY THIS
WEEKEND. THIS PATTERN WILL CONTINUE TO GENERATE WIDESPREAD BLOWING
SNOW AND GUSTY SOUTHWEST WINDS ACROSS NORTHERN MICHIGAN TONIGHT.
SOME LAKE INDUCED SNOWS WILL LINGER OVER THE WESTERN GREAT LAKES
THIS WEEKEND...WHILE SOUTHWEST WINDS SLOWLY DIMINISH BY SUNDAY.

ANOTHER EXTREMELY COLD ARCTIC AIR MASS IS PROGGED TO PLUNGE INTO
THE GREAT LAKES AND UPPER MIDWEST NEXT WEEK. THIS PATTERN WILL
BRING A RETURN TO THE SINGLE DIGIT AFTERNOON HIGH TEMPERATURES...
WITH OVERNIGHT LOW TEMPERATURES WELL BELOW ZERO BY THE MIDDLE OF
NEXT WEEK.

&&

.UPDATE...
ISSUED AT 947 PM EST FRI FEB 21 2014

THOUGH OUR STRONGER DYNAMICS HAVE DEPARTED...LOCALLY HEAVY SNOW
CONTINUES TO FALL BETWEEN APX AND PLN. THIS IS EXACTLY WHERE ONE
WOULD EXPECT IT IN W/WSW FLOW ON NORTHERN LAKE MI...IF WE DIDN/T
HAVE A TON OF ICE COVER OUT THERE. OR DO WE? WE KNOW THAT THE
STRONG WINDS OF THE LAST 24-36 HOURS HAVE REMOVED /SOME/ OF THAT ICE
COVER (WITH THE LEELANAU CO COAST LOSING SOME OF ITS ICE CAVES).
HOW MUCH...WE DON/T KNOW...BUT THE LAKE RESPONSE (IF THAT IS
INDEED WHAT IT IS) IS IMPRESSIVE.

WITH INDIAN RVR/WOLVERINE ALREADY AROUND 7 INCHES...WILL SHORTLY
UPGRADE A HANDFUL OF FAR NORTHERN LOWER COUNTIES TO WARNINGS.
ALMOST FEELS LIKE A CASE OF LOCKING THE BARN DOOR A BIT TOO
LATE...BUT IT/S JUST SNOWING TOO HARD TO BE HAPPY W/O A STRONGER
HEADLINE. THINGS WILL CERTAINLY DIMINISH IN THAT AREA DURING THE
DAY SATURDAY AS DRIER MID-LEVEL AIR FINALLY CREEPS FURTHER NORTH.

UPDATE ISSUED AT 709 PM EST FRI FEB 21 2014

MOST OF THE HEADLINES SCHEDULED TO RUN OUT AT 7 PM HAVE BEEN
ALLOWED TO DO SO. HOWEVER...WITH HEAVIER SNOW STILL EXTENDING
WELL EAST OF I-75 IN NORTHERN LOWER...HAVE PUSHED THE ADVISORY FOR
ROGERS-ATLANTA-MIO DEEPER INTO THE EVENING. THE HEAVIER SNOW
ELEMENTS THAT CONTINUE OVER THE TIP OF THE MITT COUNTIES ARE
CONCERNING. GIVEN THAT THE DRIER AIR DOESN/T MAKE IT THAT FAR
NORTH UNTIL VERY LATE TONIGHT...AND GUSTY WINDS AND BLSN WILL
CONTINUE (THOUGH NOT AS STRONG AS EARLER)...WILL NEED TO CONSIDER
EXTENDING NORTHERN SECTIONS LONGER INTO THE NIGHT. WILL STEW OVER
THAT A BIT LONGER.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 412 PM EST FRI FEB 21 2014

WINTER THAT JUST KEEPS ON GIVING...IN A WORST POSSIBLE WAY. HIGH
IMPACT COMBINATION OF STRONG WINDS...WIDESPREAD SNOW SHOWERS...AND
WIDESPREAD BLOWING SNOW RESULTING IN SIGNIFICANT TRAVEL IMPACTS
ACROSS MUCH OF NORTHERN MICHIGAN THIS AFTERNOON. CULPRIT BEHIND SUCH
IS SLOWLY FILLING DEEP LOW PRESSURE MOVING NORTH OFF THE NORTH SHORE
OF LAKE SUPERIOR. STRONG PRESSURE GRADIENT AND BACKSIDE
MOISTURE/DEFORMATION RESULTING IN THE ONGOING WINTER WEATHER
EVENT...AND SHOULD CONTINUE TO DO SO FOR THE REMAINDER OF THIS
AFTERNOON. SYSTEM WILL CONTINUE TO MOVE NORTH...AS WILL ITS
ASSOCIATED DEEPER MOISTURE. THIS WILL RESULT IN SLOWLY IMPROVING
CONDITIONS HEADING THROUGH TONIGHT. FORECAST CONCERNS CONTINUE TO
REVOLVE AROUND WIND/SNOW SHOWER TRENDS AS WELL AS HEADLINE DECISIONS.

STRONG MOISTURE GRADIENT NOTED ON SATELLITE IMAGERY SLOWLY MOVING
NORTH ACROSS CENTRAL LAKE MICHIGAN INTO SOUTHWEST MICHIGAN...WITH
CLEAR SKIES JUST TO THE SOUTHWEST OF THIS AXIS. THIS DELINEATION
WILL CONTINUE TO ADVANCE STEADILY NORTH...ADVANCING UP INTO THE TIP
OF THE MITT THROUGH THE OVERNIGHT. SNOW SHOWERS...MARGINALLY LAKE
ENHANCED...WILL CONTINUE ACROSS NORTHWEST LOWER/EASTERN UPPER
MICHIGAN...WITH DRY AIR STEADILY ENDING COVERAGE AND INTENSITY OF
SNOW SHOWERS AS IT ADVANCES NORTH. STILL EXPECT ANOTHER
INCH...PERHAPS TWO...IN NORTHWEST LOWER AND EASTERN UPPER MICHIGAN
WHERE UPSLOPE/MOISTURE IS MAXIMIZED AND MINOR LAKE CONTRIBUTIONS
CONTINUE. OTHER...AND PERHAPS BIGGER STORY...REMAINS THE WINDS.
DESPITE STEADY DEPARTURE OF LOW...TIGHT PRESSURE GRADIENT REMAINS.
CORE OF STRONGEST WINDS ENDS THIS EVENING...BUT CONDITIONS REMAIN
GUSTY RIGHT THROUGH TONIGHT...WITH SPEEDS IN EXCESS OF 25 TO 30 MPH
REMAINING COMMON...ESPECIALLY NEAR LAKE MICHIGAN. BLOWING/DRIFTING
SNOW WILL CONTINUE...ESPECIALLY THIS EVENING.

HEADLINE MANAGEMENT: KINDA A TOUGH ONE...WITH INHERITED HEADLINES
SET TO EXPIRE AT 7 PM. THIS LOOKS LIKE A GREAT CALL FOR WIND
ADVISORY AREAS OF NORTHEAST LOWER AS CORE OF STRONGEST WINDS DEPART.
NOT SUCH AN EASY DECISION FOR NORTHWEST LOWER AND EASTERN UPPER...AS
DESPITE A GRADUAL EASING OF CURRENT CONDITIONS...REPORTS HAVE BEEN
MANY OF EXTREMELY HAZARDOUS DRIVING CONDITIONS...WITH NUMEROUS
ACCIDENTS AND EVEN SOME ROAD CLOSURES. WILL MAKE A LAST MINUTE CALL
BASED ON TRENDS...BUT CURRENT THOUGHT IS TO EXTEND AT LEAST PARTS OF
THE ABOVE AREA FOR A FEW MORE HOURS...GIVING SOME FLEXIBILITY TO THE
ONCOMING AFTERNOON CREW.

.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 412 PM EST FRI FEB 21 2014

...LINGERING SNOW SHOWERS AND WIND INTO THE WEEKEND/BITTER COLD
NEXT WEEK...

HIGH IMPACT WEATHER POTENTIAL: SNOW SHOWERS AND SOME BLOWING SNOW
WITH GUSTY WINDS SATURDAY. TURNING COLD NEXT WEEK...BITTER COLD
TEMPERATURES AND WIND CHILLS FROM WEDNESDAY THROUGH FRIDAY.

PATTERN SYNOPSIS/FORECAST: FOUR WAVE HEMISPHERIC PATTERN WITH A LONG
WAVE TROUGH BEING CARVED OUT OVER CENTRAL NORTH AMERICA...AND
RIDGING STARTING TO PUMP UP OVER THE EASTERN PACIFIC AND INTO
ALASKA.  CONCURRENT WITH THIS IS THE BREAKDOWN OF NARROW RIDGING
THAT SPANNED THE POLAR REGION...REPLACED BY AN UPPER LOW AND PULLING
SHORT WAVE ENERGY ACROSS THE EASTERN HEMISPHERE ARCTIC AND ONTO OUR
SIDE OF THE GLOBE.  THE COMBINATION OF THESE TWO FEATURES WILL SET
THE STAGE FOR MORE COLD WEATHER NEXT WEEK AS ARCTIC AIR PLUNGES INTO
THE NORTHERN TIER OF STATES AS A COLD UPPER VORTEX SETTLES ACROSS
ONTARIO/QUEBEC.

CURRENT SURFACE/COMPOSITE ANALYSIS SHOWS SUB-975MB OCCLUDED SURFACE
LOW LIFTING NORTH OF LAKE SUPERIOR...WITH A STRONG CYCLONIC GRADIENT
ENCOMPASSING THE UPPER MIDWEST/GREAT LAKES.  THIS IS ACCOMPANIED BY
STRONG WINDS SOUTHWEST WINDS AND AN AXIS OF COLDER AIR COMING ACROSS
MINNESOTA AND WISCONSIN.  DEEPER MOISTURE WRAPPING AROUND THE
CYCLONE HELPING PRODUCE SNOW SHOWERS ACROSS NORTHERN MICHIGAN.

OCCLUDED SYSTEM WILL BE WELL NORTH OF THE STATE SATURDAY BUT ITS
LARGE CYCLONIC WIND FIELD WILL STILL IMPACT THE UPPER LAKES.  WILL
BE A SIMILAR SETUP FOR SUNDAY AS WELL AS AIR MASS GETS INCREMENTALLY
COLDER WITH TIME...WITH ARCTIC HIGH PRESSURE RIDGE NOSING INTO THE
MISSISSIPPI AND OHIO VALLEYS.  ONLY REAL CHANGE THROUGH THE LATTER
HALF OF THE WEEKEND IS A SLOW BACKING OF BOUNDARY LAYER WINDS TO A
MORE WEST/NORTHWEST DIRECTION.

PRIMARY FORECAST CONCERNS: LAKE EFFECT SNOW SHOWERS THROUGH THE
WEEKEND.  GUSTY WINDS SATURDAY AND RESULTANT BLOWING SNOW/WIND CHILL
ISSUES.

SATURDAY/SUNDAY...SOUTHWEST BOUNDARY LAYER FLOW WILL CONTINUE INTO
SATURDAY...WITH JUST ENOUGH COLD AIR AND INSTABILITY OVER LAKE
MICHIGAN AND CYCLONIC FLOW TO CONTINUE WITH SNOW SHOWERS ACROSS MUCH
OF THE FORECAST AREA...THE EXCEPTION MAY BE OVER THE FAR SOUTHEAST
CORNER OF THE FORECAST AREA.  STRONG WINDS OF TODAY SHOULD AID LAKE
SNOW DEVELOPMENT BY BUSTING UP SOME OF THE ICE COVER ON THE LAKE AND
ALLOWING FOR A LITTLE BETTER HEAT/MOISTURE FLUX ESPECIALLY OVER THE
FAR NORTHERN END OF THE LAKE.  LITTLE CHANGE IN THIS SETUP IS
EXPECTED GOING INTO SATURDAY NIGHT...WITH LIGHT ACCUMULATIONS
ANTICIPATED.  BRISK WEST/SOUTHWEST WINDS WILL CONTINUE SATURDAY WITH
WIND GUSTS STILL IN THE 25-30+MPH RANGE...SO SOME BLOWING SNOW WILL
STILL BE AROUND ALONG WITH WIND CHILLS IN MANY SPOTS FALLING INTO
THE SINGLE DIGITS WITH HIGHS RANGING FROM THE MID TEENS TO MID 20S
(WARMEST NEAR SAGINAW BAY).  SUNDAY LOOKS THE SAME AS WELL...MOSTLY
NUISANCE SNOW SHOWERS AS WINDS SLOWLY BACK TOWARD MORE OF A WEST-
NORTHWEST DIRECTION AS AIR MASS CONTINUES TO SLOWLY COOL.

EXTENDED FORECAST (MONDAY THROUGH WEDNESDAY)...PRESSURE GRADIENT
EXPECTED TO CONTINUE TO RELAX INTO THE FIRST PART OF NEXT WORK
WEEK...THOUGH SNOW SHOWERS WILL CONTINUE OFF LAKES SUPERIOR AND
MICHIGAN.  SHORT WAVE FORECAST TO PASS BY MONDAY NIGHT...WHICH WILL
REINFORCE THE COLD AIR ACROSS THE UPPER GREAT LAKES IN ITS WAKE.
DAYTIME HIGHS LIKELY TO SINK BACK INTO THE SINGLE DIGITS BY
WEDNESDAY.

OUTLOOK (THURSDAY/FRIDAY)...COLDER AND COLDER...COULD BE A CHANCE
FOR SOME SINGLE DIGIT BELOW ZERO HIGHS ACROSS NORTHERN LOWER
MICHIGAN BY FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 633 PM EST FRI FEB 21 2014

IMPROVING CONDITIONS TONIGHT. COLD AND GUSTY WESTERLY WINDS.

STRONG LOW PRESSURE JUST NORTH OF SUPERIOR WILL MOVE NORTH TO
JAMES BAY BY SATURDAY MORNING. DEEPER MOISTURE ASSOCIATED WITH
THIS SYSTEM WILL PULL AWAY FROM THE REGION TONIGHT...LEAVING LAKE
EFFECT CLOUDS/SHSN AS THE MAIN CONCERN BY LATE TONIGHT/SATURDAY.
VSBYS WILL IMPROVE TO MVFR/VFR AT ALL SITES...THOUGH PLN/MBL/TVC
WILL MAINTAIN MVFR CIGS. APN SHOULD BE VFR THRU THE FORECAST.

GUSTY WSW TO W WINDS WILL CONTINUE...WITH LOCALIZED BLSN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR MIZ015>023.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...JZ
SYNOPSIS...SWR
SHORT TERM...MSB
LONG TERM...JPB
AVIATION...JZ
Hazardous weather outlook, Feb 21, 4:19 PM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
419 PM EST FRI FEB 21 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
230030-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
419 PM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SNOW SHOWERS AND BLOWING SNOW WILL CONTINUE TONIGHT...CREATING
POOR DRIVING CONDITIONS DUE TO SLICK ROADS AND LOW VISIBILITIES.
SEE ONGOING ADVISORY FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ARCTIC AIR WILL BE INVADING THE GREAT LAKES NEXT WEEK...WITH
BITTERLY COLD TEMPERATURES AND WIND CHILLS EXPECTED WEDNESDAY AND
BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JPB

In the hours before

Local storm report, Feb 21, 7:25 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
725 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     SNOW             TROUT LAKE              46.18N 85.02W
02/21/2014  M3.0 INCH        CHIPPEWA           MI   CO-OP OBSERVER

            24HR TOTAL THRU 7PM. SNOWDEPTH 27 INCHES.

&&

SWR
Special weather statement, Feb 21, 7:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
731 PM EST FRI FEB 21 2014

MIZ015>019-021>023-220300-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-
MONTMORENCY-
INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHEBOYGAN...
ROGERS CITY...CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA
731 PM EST FRI FEB 21 2014

...LOCALIZED WHITEOUTS AND HAZARDOUS DRIVING CONDITIONS...

A COMBINATION OF GUSTY SOUTHWEST WINDS AND PERIODS OF MODERATE TO
HEAVY SNOW...CONTINUES TO RESULT IN LOCALIZED WHITEOUT CONDITIONS
ON AREA ROADWAYS. THE WORST CONDITIONS ARE IN EXPOSED AREAS ALONG
EAST-WEST ROADS...SUCH AS M-68...M-32...AND U.S. 2. THESE
CONDITIONS WILL CONTINUE THROUGH MUCH OF THE EVENING...THOUGH WITH
SLOW IMPROVEMENT LATE THIS EVENING. IF TRAVELING...REDUCE YOUR
SPEED AND BE ALERT TO RAPIDLY CHANGING VISIBILITY.
Special weather statement, Feb 21, 7:38 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
738 PM EST FRI FEB 21 2014

MIZ015>019-021>023-220300-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-
MONTMORENCY-
INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHEBOYGAN...
ROGERS CITY...CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA
738 PM EST FRI FEB 21 2014

...LOCALIZED WHITEOUTS AND HAZARDOUS DRIVING CONDITIONS...

A COMBINATION OF GUSTY SOUTHWEST WINDS AND PERIODS OF MODERATE TO
HEAVY SNOW...CONTINUES TO RESULT IN LOCALIZED WHITEOUT CONDITIONS
ON AREA ROADWAYS. THE WORST CONDITIONS ARE IN EXPOSED AREAS ALONG
EAST-WEST ROADS...SUCH AS M-68...M-32...AND US-2. THESE CONDITIONS
WILL CONTINUE THROUGH MUCH OF THE EVENING...THOUGH WITH SLOW
IMPROVEMENT LATE THIS EVENING. IF TRAVELING...REDUCE YOUR SPEED AND
BE ALERT TO RAPIDLY CHANGING VISIBILITY.
Local storm report, Feb 21, 7:39 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
739 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     SNOW             EAST JORDAN             45.16N 85.13W
02/21/2014  E3.0 INCH        CHARLEVOIX         MI   PUBLIC

            12HR TOTAL THRU 7PM. SNWOFALL ESTIMATED DUE TO STRONG
            SOUTHWEST WINDS.

&&

SWR
Local storm report, Feb 21, 9:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
944 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     SNOW             INDIAN RIVER            45.42N 84.62W
02/21/2014  M4.1 INCH        CHEBOYGAN          MI   SPOTTER

            4 HR TOTAL THRU 930 PM. STORM TOTAL 7.1 INCHES.

&&

MRUNYAN
Local storm report, Feb 21, 9:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
946 PM EST FRI FEB 21 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY SNOW       WOLVERINE               45.27N 84.61W
02/21/2014  E7.0 INCH        CHEBOYGAN          MI   BROADCAST MEDIA

            HEAVY SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM

Nearby

Winter Storm Warnings in Michigan, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.